Oklahoma, 2002

Hail in Oklahoma, May 7, 2002

May 7, 2002 · NWS OUN · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 7, 2:00 PM CST, 15 minutes earlier.

Area forecast discussion, May 7, 2:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT TUE MAY 7 2002

AGAIN IT LOOKS LIKE IFPS/GFE WILL BE UNAVAILABLE TODAY...SO AGAIN
WILL HAVE LIMITED SUITE OF PRODUCTS THIS AFTN.

18Z SOUNDING SHOWS WE HAVE LOST SOME OF THE CAP THAT HAS BEEN
KEEPING CONVECTION AT BAY. THERE REMAINS SOME NEGATIVE AREA...BUT
WITH CONVERGENCE ALONG BOUNDARY WILL NOT TAKE AS MUCH AS YESTERDAY
TO GET STORMS GOING. SOME ELEVATED ACTIVITY HAS BEEN GOING FOR MUCH
OF THE DAY ACROSS THE NORTHWEST AND HAVE HAD A COUPLE POKE THERE
NOSE UP TO THE POINT OF GOING SEVERE ACROSS THE NORTH IN THE LAST
HOUR. THINK THERE WILL BE SCATTERED STORMS DEVELOP LATER THIS AFTN
ALONG DRY LINE ACROSS EASTERN TX PANHANDLE INTO NW/WC OKLAHOMA.
THESE WILL LIKELY QUICKLY BECOME SEVERE..SO COULD BE A LONG EVENING.

AS STRONGER WAVE MOVES THROUGH CENTRAL PLAINS ON WED COLD FRONT
BEGINS TO MOVE SOUTH AND WILL BE ON OUR NORTHERN BORDER BY LATE
TOMORROW AFTN. DRY LINE MAKES PUSH EAST INTO CENTRAL SECTIONS BY
EARLY AFTN. WILL KEEP LOW POPS CENTRAL AND EAST WITH DRY AND HOT
CONDITIONS OUT WEST. WILL LIKELY BE PUSHING 90 DEGREES EVEN IN
CENTRAL AND EAST AND MIGHT SEE THE CENTURY MARK SOMEWHERE OUT WEST.
WILL LINGER LOW POPS WED NIGHT CENTRAL INTO SE...BUT LOOKS LIKE MUCH
BETTER CHANCES WILL BE EAST OF AREA WED AND THU.

COOL..DRY AIR FOR THU...BUT IT DOES NOT APPEAR TO LAST LONG AS
MOISTURE AND RAIN CHANCES LOOK TO REENTER STATE ON FRI AS SFC HIGH
SHIFTS EAST AND SFC LOW DEVELOPS IN COLORADO IN RESPONSE TO ANOTHER
WAVE MOVING THROUGH CENTRAL ROCKIES. NEXT COLD FRONT IS ADVERTISED
TO MOVE THROUGH AREA SAT NIGHT INTO SUNDAY. WILL COOL SUNDAY TEMPS
DOWN AND WITH FRONT PUSHING SOUTH OF AREA WILL REMOVE POPS FOR
MONDAY. YET ANOTHER WAVE LOOKS TO ALLOW SHWRS/TSTMS TO MOVE BACK IN
FOR TUE.

FCSTID =30
OKC   68  92  52  68 /  20  20  20  10
HBR   66  96  53  70 /  20  10  10  10
SPS   68  96  56  72 /  20  20  20  10
GAG   60  96  45  66 /  20  10  10  10
PNC   67  91  49  67 /  30  20  20  10
DUA   71  90  60  71 /  10  20  30  20

.OUN...
OK...NONE
TX...NONE.

In the hours before

Special weather statement, May 7, 8:30 AM CST, 5 hours 45 minutes before
OKZ004>048-050>052-TXZ083>090-071700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
930 AM CDT TUE MAY 7 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND NORTHERN OKLAHOMA... AND WESTERN NORTH TEXAS. ALSO THERE
IS A SLIGHT RISK ACROSS SOUTH CENTRAL OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS WEST AND NORTH OF A LINE EXTENDING FROM
STILLWATER... TO OKLAHOMA CITY...TO WICHITA FALLS. THIS AREA IS ALSO
GENERALLY WEST OF INTERSTATE 44. THE SLIGHT RISK AREA ENCOMPASSES
THE REMAINDER OVER OKLAHOMA AND WESTERN NORTH TEXAS NORTHWEST OF A
LINE FROM HOLDENVILLE TO MARIETTA.

TIMING...
SCATTERED THUNDERSTORMS OVER WESTERN AND NORTHERN OKLAHOMA THIS
MORNING COULD PRODUCE SMALL HAIL. HOWEVER... THE THE MOST LIKELY
TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM THROUGH MIDNIGHT.

IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE VERY LARGE HAIL. HAIL TO
THE SIZE OF TENNIS BALLS...OR LARGER... WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP...WHICH WOULD RESULT IN DAMAGE TO
AUTOMOBILES... ROOFS...AND VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE
AFTERNOON THROUGH EARLY EVENING ACROSS WESTERN OKLAHOMA...AND FROM
EARLY EVENING THROUGH MIDNIGHT ACROSS CENTRAL OKLAHOMA.

DISCUSSION...
A DRY LINE NEAR THE WESTERN PORTIONS OF THE RISK AREA WILL ONCE
AGAIN BE THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT. LOCATED
OVER CENTRAL PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES THIS
MORNING...THE DRY LINE IS EXPECTED TO MIX OUT TO PORTIONS OF
NORTHWEST AND WEST CENTRAL OKLAHOMA BY LATE AFTERNOON. SCATTERED
SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE NEAR AND EAST OF
THE DRY LINE LATE THIS AFTERNOON AND EVENING. A LIMITING FACTOR FOR
THUNDERSTORM DEVELOPMENT WILL BE A CAPPING INVERSION.

ANOTHER FEATURE TO MONITOR IS A WEAK OUTFLOW BOUNDARY ACROSS
NORTHERN OKLAHOMA AND SOUTHERN KANSAS. IF THIS BOUNDARY CAN SUSTAIN
ITSELF THIS AFTERNOON...IT WILL ALSO BE A POSSIBLE TRIGGER FOR
THUNDERSTORM DEVELOPMENT.

WITH ADEQUATE WIND SHEAR PROFILES AND INSTABILITY...ANY
THUNDERSTORMS THAT DEVELOP MAY EVOLVE INTO SUPERCELLS...WITH THE
PRIMARY THREAT BEING VERY LARGE HAIL.

THREAT TABLE...
VALID 400 PM THROUGH 700 AM CDT WED MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND VERY WARM TEMPERATURES WEST OF THE
DRY LINE WILL LEAD TO AN EXTREME FIRE DANGER FOR EXTREME WESTERN
PORTIONS OF OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

CJS
Special weather statement, May 7, 11:15 AM CST, 3 hours before
OKZ004>048-050>052-TXZ083>090-072200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1215 PM CDT TUE MAY 7 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND NORTHERN OKLAHOMA. ALSO THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FROM CENTRAL OKLAHOMA INTO WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS WEST AND NORTH OF A LINE EXTENDING FROM
PERRY... TO WATONGA... TO HOBART. THE SLIGHT RISK AREA ENCOMPASSES
PART OF CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS...
NORTHWEST OF A LINE FROM SHAWNEE... TO DUNCAN... TO WICHITA FALLS.

TIMING...
SCATTERED THUNDERSTORMS OVER WESTERN AND NORTHERN OKLAHOMA THROUGH
MID AFTERNOON COULD PRODUCE SMALL HAIL. HOWEVER... THE MOST LIKELY
TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM THROUGH MIDNIGHT.

IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE VERY LARGE HAIL. HAIL TO
THE SIZE OF TENNIS BALLS...OR LARGER... WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP...WHICH WOULD RESULT IN DAMAGE TO
AUTOMOBILES... ROOFS...AND VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE
AFTERNOON THROUGH THIS EVENING ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS...AND THIS EVENING ACROSS CENTRAL OKLAHOMA.

DISCUSSION...
A DRY LINE LOCATED OVER THE EASTERN OKLAHOMA AND TEXAS PANHANDLES IS
EXPECTED TO BE THE PRIMARY FOCUS FOR SCATTERED THUNDERSTORMS TO
DEVELOP LATE THIS AFTERNOON AND EVENING. THE STORMS WOULD THEN MOVE
EAST OR NORTHEAST THROUGH WESTERN PORTIONS OF OKLAHOMA AND NORTH
TEXAS. THE VERTICAL WIND SHEAR PROFILE WILL IMPROVE SOMEWHAT LATE
THIS AFTERNOON AND EVENING AS JET LEVEL WINDS INCREASE ACROSS
SOUTHWEST TEXAS AND INTO SOUTHWEST OKLAHOMA. A LIMITING FACTOR FOR
SEVERE THUNDERSTORM DEVELOPMENT WILL BE A CAPPING INVERSION THAT
CONTINUES OVER THE SOUTHERN PLAINS.

WITH A VERY UNSTABLE AIRMASS IN PLACE OVER THE AREA... ANY
THUNDERSTORMS THAT DO DEVELOP LATE THIS AFTERNOON AND EVENING COULD
RAPIDLY BECOME SEVERE. WIND SHEAR PROFILES WILL BE ADEQUATE TO
SUPPORT SUPERCELL THUNDERSTORMS... WITH THE PRIMARY THREAT BEING
VERY LARGE HAIL.

THREAT TABLE...
VALID 500 PM THROUGH 700 AM CDT WED MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
WINDS 20 TO 30 MPH WILL REQUIRE EXTRA CAUTION BE USED ON AREA LAKES.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7AM
WEDNESDAY.

CJS

The radar

The Vance AFB radar (KVNX), 96 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kay

When
May 7, 2:15 PM CST
Where
Kay County, Kildare
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.817, -97.050

Hail, Alfalfa

When
May 7, 3:40 PM CST
Where
Alfalfa County, 8 mi NE of Amorita
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.000, -98.183

Hail, Grant

When
May 7, 3:45 PM CST
Where
Grant County, Manchester
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.000, -98.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288915, 5288916, 5288917.